Alert archive / North Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Bismarck, ND

July 10, 20054 counties in North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 10, 2005, 8:23 PM CDT for 4 counties in North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2005, 8:23 PM CDT (01:23 UTC)
Expired
Jul 11, 2005, 12:30 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4621 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4621 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
2.5
Supercell composite
22.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 110123
FFWBIS
NDC049-069-079-083-110530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
823 PM CDT SUN JUL 10 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  ROLETTE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1230 AM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DENHOFF...
  SILVA...WOLFORD...MYLO...MCCLUSKY...MARTIN AND GOODRICH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4857 9952 4842 9964 4836 9988 4790 9987
      4787 10011 4737 10010 4735 10050 4746 10063
      4785 10058 4786 10063 4813 10063 4859 10010
      4896 9999 4897 9956

$$

RSL
1 follow-up statement
000
WGUS73 KBIS 110210
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SUN JUL 10 2005

NDC049-069-079-083-110530-
SHERIDAN ND-PIERCE ND-MCHENRY ND-ROLETTE ND-
906 PM CDT SUN JUL 10 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 AM CDT FOR ROLETTE...
SOUTHEASTERN MCHENRY...PIERCE AND SHERIDAN COUNTIES...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST AT
20 MPH ACROSS THE WARNED AREA FOR THE NEXT FEW HOURS. RADAR 
PRECIPITATION ESTIMATES SUGGEST THAT 1 TO 3 INCHES OF RAIN HAS 
ALREADY FALLEN OVER PORTIONS OF PIERCE...ROLETTE AND SHERIDAN 
COUNTIES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BERWICK...
SILVA...THORNE...NANSON...WOLFORD...ST. JOHN...SHELL VALLEY...
RUGBY...ROLLA...ROLETTE...MYLO...BELCOURT...BARTON AND BALTA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4857 9952 4842 9964 4836 9988 4790 9987
      4787 10011 4737 10010 4735 10050 4746 10063
      4785 10058 4786 10063 4813 10063 4859 10010
      4896 9999 4897 9956

$$

RSL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:51 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 10, 2:51 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT SUN JUL 10 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.
MAIN CONCERN IS FOR TONIGHT. A STALLED WEAK FRONT BISECTS THE CWA
AND AN UPPER TROUGH IS APPROACHING FROM THE WEST. GENERAL COOLING
ALOFT WILL BE AIDED BY A SHORT WAVE TO BREAK A MID LEVEL CAP LATE
THIS AFTERNOON.  EXPECT THUNDERSTORMS TO DEVELOP OVER THE WEST AND
THEN SPREAD INTO THE CENTRAL LATER THIS EVENING.  CAPES ARE
SIGNIFICANT AND SOME STORMS COULD HAVE DAMAGING WINDS AND LARGE
HAIL. ALSO...THE SYSTEM WILL BE MOVING QUITE SLOW TO THE EAST
TONIGHT...AND THERE MAY BE TRAINING OF STORMS AS THEY MOVE
NORTHEAST. SOME AREAS OF CENTRAL ND WERE DELUGED A FEW DAYS AGO
AND SOILS LIKELY REMAIN SATURATED.

THE UPPER TROUGH WILL EXIT THE AREA MONDAY AFTERNOON.  THEN THE
UPPER RIDGE WILL REBOUND AND BRING A RETURN OF DRY WEATHER WITH
ABOVE NORMAL TEMPERATURES THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT.
FEW CHANGES IN THE LONG TERM PERIOD. CONTINUED UNCERTAINTY ON UPPER
LEVEL PATTERN TOWARDS THE END OF THE WEEK AND INTO THE WEEKEND. HAVE
ADDED LOW POPS FOR TIME PERIODS THAT LOOK TO HAVE THE BEST CHANCE OF
PRECIP...BUT KEPT WEATHER MENTION OUT FOR NOW. GFS LONG AND DGEX NOW
BRING IN A SHORT WAVE INTO THE NORTHERN CONUS. PLACEMENT RIGHT NOW
IS WELL TO THE EAST AND WOULDT HAVE MUCH OF AN IMPACT ON WESTERN
AND CENTRAL ND WEATHER BESIDES A COOLING TREND.  12Z GFS80 HAS A
HIGHER AMPLITUDE TROUGH AND BRINGS IT RIGHT OVER THE FORECAST AREA.
SO...WELL HOLD OFF ONCE AGAIN ON ANY MAJOR CHANGES UNTIL MODELS
BECOME BETTER AGREEABLE IN LATER RUNS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH CENTRAL ND TONIGHT...

&&

LM/NH
Hazardous weather outlook, Jul 10, 4:06 AM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CDT SUN JUL 10 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110905-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
406 AM CDT SUN JUL 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY SURFACE TROUGH FROM CENTRAL MANITOBA CANADA
THROUGH CENTRAL NORTH DAKOTA WILL BE THE MAIN FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THUNDERSTORMS OVER CENTRAL
MANITOBA CANADA WILL DEVELOP SOUTHWARD INTO WESTERN AND CENTRAL
NORTH DAKOTA THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE THIS
AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA. THE
PRIMARY THREAT FROM THE STORMS WILL BE VERY LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:38 PM CDTSevere Thunderstorm WarningBISRolette67 min
Jul 10, 7:44 PM CDTTornado WarningBISSheridan46 min
Jul 10, 8:00 PM CDTTornado WarningBISRolette45 min
Jul 10, 8:08 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce69 min
Jul 10, 8:31 PM CDTSevere Thunderstorm WarningBISSheridan47 min
Jul 10, 8:34 PM CDTSevere Thunderstorm WarningBISEmmons57 min
Jul 10, 8:35 PM CDTTornado WarningBISPierce25 min
Jul 10, 8:41 PM CDTSevere Thunderstorm WarningBISOliver34 min
Jul 10, 8:55 PM CDTSevere Thunderstorm WarningBISMcLean65 min
Jul 10, 8:59 PM CDTSevere Thunderstorm WarningBISBurleigh61 min
Jul 10, 9:06 PM CDTSevere Thunderstorm WarningBISPierce19 min
Jul 10, 9:14 PM CDTSevere Thunderstorm WarningBISWells40 min
Jul 10, 9:15 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jul 10, 9:17 PM CDTFlash Flood WarningBISMcLean3 hr
Jul 10, 9:25 PM CDTSevere Thunderstorm WarningBISSioux65 min
Jul 10, 9:31 PM CDTSevere Thunderstorm WarningBISMcHenry, Sheridan59 min
Jul 10, 9:39 PM CDTSevere Thunderstorm WarningBISSheridan66 min
Jul 10, 10:05 PM CDTSevere Thunderstorm WarningBISBurleigh55 min
Jul 10, 10:09 PM CDTSevere Thunderstorm WarningBISMorton66 min
Jul 10, 10:24 PM CDTSevere Thunderstorm WarningBISPierce47 min
Jul 10, 10:46 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 10, 11:06 PM CDTSevere Thunderstorm WarningBISBurleigh45 min
Jul 10, 11:17 PM CDTFlash Flood WarningBISSioux118 min
Jul 11, 12:30 AM CDTFlash Flood WarningBISMcHenry, Pierce, Rolette, Sheridan4 hr
Jul 11, 12:54 AM CDTSevere Thunderstorm WarningBISMorton34 min
Jul 11, 1:13 AM CDTFlash Flood WarningBISSioux2 hr
Jul 11, 1:15 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean34 min
Jul 11, 1:39 AM CDTFlash Flood WarningBISBottineau3 hr

Nearby

Flash Flood Warnings in North Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.